Analgesic overuse can exacerbate chronic post-traumatic headaches in adolescent concussion patients

November 19, 2013

Excessive analgesics use can contribute to the chronic headache associated with concussion in some adolescent patients and discontinuing these drugs can improve symptoms, according to researchers at the 42nd Annual Meeting of the Child Neurology Society, in Austin, Texas.

Excessive analgesics use can contribute to the chronic headache associated with concussion in some adolescent patients and discontinuing these drugs can improve symptoms, according to researchers at the 42nd Annual Meeting of the Child Neurology Society, in Austin, Texas.

In a retrospective study, Geoffrey Heyer, MD, from Nationwide Children's Hospital in Columbus, Ohio, and colleagues, found that of the 104 patients referred to their clinic for persistent postconcussion symptoms over a 16-month period, 77 had post-traumatic headaches (headaches following concussion) of 3 to 12 months duration.

Fifty-four of the 77 (70.1%) met diagnostic criteria for probable medication-overuse headache. Only simple analgesics were overused. All patients received standard headache management, and those with overuse of analgesics were counseled to stop using the medicines. Thirty-seven (68.5%) stopped using analgesics and had resolution of headaches or improvement back to pre-concussion headache patterns; 7 (13%) stopped analgesics but denied headache improvements; and 10 (18.5%) did not discontinue medicine or were lost to follow up.

Under the International Classification of Headache Disorders (ICHD) criteria, medication overuse in headache may be diagnosed in patients with frequent headaches at least 15 days per month that either developed or got worse while using over-the-counter or prescription analgesics, for example. The diagnosis is considered "probable" if either such medications have not yet been withdrawn or if the headaches continued for up to 2 months after medications were stopped, according to MedPage Today.

Daily headache (P=.006), female sex (P=.02), the presence of nausea (P<.001), throbbing headache versus steady or stabbing pain (P=.001), irritability following concussion (P=.03), and a relatively longer interval between the concussive event and neurological evaluation (P=.003) were factors significantly associated with probable medication overuse headache.

“Management of patients with chronic post-traumatic headache should include analgesic detoxification when medication overuse is suspected,” Dr Heyer told Formulary. “While beyond the scope of this study, we recommend that the management of concussion and traumatic brain injury should be approached in a multidisciplinary manner.”